Iowa, 2024

Damaging Winds in Iowa, May 7, 2024

May 7, 2024 · NWS DMX · 8 events in 5 counties and zones

After a line of storms producing damaging winds and tornadoes passed across the area in the morning, a second wave passed over the area. The wave lacked strong forcing and present weak instability, but deep layer shear was high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a line of storms producing damaging winds and tornadoes passed across the area in the morning, a second wave passed over the area. The wave lacked strong forcing and present weak instability, but deep layer shear was high. At the same time, moisture fueling storm development did not make it closer to the surface and low levels were dry. This allowed for rapid evaporative cooling as precipitation fell, producing gusty winds with what appeared as rather weak storms on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:43 PM CST, 2 hours 43 minutes earlier. Its key messages:

  • Scattered showers & storms possible into the night
  • Chances for showers and storms Wednesday into Thursday. Potential low overall, but severe weather still possible late Wednesday.
  • Less active to end the week and into early next week with normal to above normal temperatures
Area forecast discussion, May 7, 2:43 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
343 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Scattered showers & storms possible into the night

- Chances for showers and storms Wednesday into Thursday.
  Potential low overall, but severe weather still possible late
  Wednesday.

- Less active to end the week and into early next week with
  normal to above normal temperatures

&&

.DISCUSSION...
Issued at 343 PM CDT Tue May 7 2024

Isolated showers and storms have begun to develop in daytime
heating, a few with the lingering theta-e axis far east, and
others higher based in the drier air west associated with
approaching weaker mid level forcing, which will continue spotty
chances into the early morning hours Wednesday. Otherwise, the
sprawling parent upper level low will move little into tomorrow
and induce a weak surface reflection/inverted trough into
western Iowa during peak heating, which will also be aided by a
lobe of the aforementioned increase in mid level kinematic
forcing.

The storm environment is interesting and somewhat nebulous with
weak low level shear 1km and below, but strong deep 6-8km shear
and extremely elongated hodographs aloft along a sharp north to
south gradient (much higher south). While the 500-1500 J/kg
MLCAPEs are not alarming, steep low level lapse rates are a good
percentage of that (200+ J/kg 0-3km CAPE) with strong shallow
updraft stretching potential. This parameter space leads to
multiple hazardous weather concerns during the afternoon and
evening hours. Even though low level kinematics such as shear
and streamwise vorticity are weak, thermodynamically dominate
funnels/weak tornado potential is there along and ahead of the
inverted surface trough in what will likely be sub-1km LCLs.
This would be more favorable with discrete cells farther south
realizing the deeper shear and taking on the much slower Bunkers
RM motion (<20kts) versus a strong 30-40kt mean wind. Some
2-5km updraft helicity tracks are evident in the 12Z HREF as
well, supporting supercell potential coincident with the noted
thermodynamics, and there is also some signal in AI/Nadocast
guidance.

Weak low level shear under much stronger deep shear and
elongated hodographs would also be favorable for hail
production. Going into the early evening, the stronger mean wind
should subside as the upper low is finally on the move and
approaches leading to slower cell movement. Although the
moisture parameters are fairly season, this slow movement could
also lead to locally heavy rains with HREF PMM QPF suggesting
isolated 2-4” amounts are possible north. Looking into Thursday,
Low level focus and overall synoptic scale lift is weaker,
however moisture lingering in the trailing cyclonic flow will
lead to at least some chances for showers and a few storms
through the day. A strong Upper MS Valley short wave, whose
primary response will remain to our northeast, will start a
period of relatively inactive northwest flow aloft until the
pattern breaks down early next week with little model agreement
on how that will unfold.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1247 PM CDT Tue May 7 2024

Patchy MVFR ceilings may linger east for the next few hours, but
overall confidence is medium for VFR conditions through much of
the period. There may be a period of higher based convection
late afternoon and this evening, but otherwise nothing more than
FEW-BKN mid clouds can be anticipated through the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, May 7, 2:49 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Tue May 7 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible at times tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast Wednesday afternoon into
Wednesday night. A few storms could produce hail or gusty winds,
with funnel clouds or a few weak tornadoes also possible.
However, the overall severe weather threat is marginal (1 out of
5). There will be a renewed chance for locally heavy rainfall, however,
especially north.

Thunderstorms will also be possible at times on Thursday and
Friday though severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed tonight.

In the hours before

Special weather statement, May 7, 4:49 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
549 PM CDT Tue May 7 2024

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-
081>083-092>094-080200-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-
Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas,
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove,
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone,
Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey,
Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market,
Mount Ayr, Lamoni, and Leon
549 PM CDT Tue May 7 2024

...Gusty Winds up to 50 mph Possible with Light Rain and Rain
Showers...

As showers continue to develop and move across the area, brief
gusty winds up to and in excess of 40 mph may be experienced.

These are being driven by evaporative cooling as rain falls
through very dry air below it. These wind gusts are likely to
continue until shower activity begins to subside later this
evening.

CURTIS

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 7, 5:26 PM CST
Where
Polk County, 0.86 mi NE of Grimes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.690, -93.790

Large tree branch down. Image from social media and time estimated by radar.

Thunderstorm Wind, Cass

When
May 7, 5:31 PM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

Thunderstorm Wind, Polk

When
May 7, 5:32 PM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.740, -93.720

Snapped Tree branches, roughly 4 to 5 inches in diameter.

Thunderstorm Wind, Polk

When
May 7, 5:35 PM CST
Where
Polk County, 0.86 mi NE of Polk City
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.780, -93.710

Large tree down in Polk City. Time estimated by radar.

Thunderstorm Wind, Polk

When
May 7, 5:40 PM CST
Where
Polk County, 2.06 mi E of Ankeny
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -93.580

Multiple tree limbs down, the largest was approximately 6 inches in diameter.

Thunderstorm Wind, Hardin

When
May 7, 6:08 PM CST
Where
Hardin County, 2.95 mi SSE of New Providence
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.240, -93.150

Thunderstorm Wind, Marshall

When
May 7, 6:14 PM CST
Where
Marshall County, 0.69 mi N of Melbourne
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.940, -93.100

Large branch down. Time estimated by radar.

Thunderstorm Wind, Black Hawk

When
May 7, 6:50 PM CST
Where
Black Hawk County, 1.47 mi SSW of Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.400, -92.460

Large limb from healthy tree snapped off and blocking the roadway. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182935, 1182936, 1182938, 1182939, 1182940, 1182941, 1182943, 1182945.